Alert archive / Montana / Red Flag Warnings in 2019

Red Flag Warning 3, NWS Missoula, MT

July 30, 20198 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 30, 2019, 5:13 AM MDT for 8 counties in Montana. It took effect at Jul 30, 2019, 12:00 PM MDT. It was in force for 9 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2019, 5:13 AM MDT (11:13 UTC)
In effect from
Jul 30, 2019, 12:00 PM MDT
Expired
Jul 30, 2019, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 144 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 12:20 PM MDTHAIL 0.25Hamilton, MT
Jul 30, 5:02 PM MDTHAIL 12 Sw Newcomb, MT
Jul 30, 6:53 PM MDTHAIL 1.5Victor, MTPING PONG SIZED HAIL ESTIMATED FROM VIDEO RETRIEVED FROM SOCIAL MEDIA. DELAYED REPORT.
Jul 30, 7:15 PM MDTHAIL 12 E Stevensville, MT
Jul 30, 7:20 PM MDTHAIL 14 Ne Stevensville, MT
Jul 30, 8:59 PM MDTWILDFIREClancy, MTCORRECTS PREVIOUS WILDFIRE REPORT FROM CLANCY. FIRE IGNITED BY LIGHTNING FIRE RUNNING AND SPOTTING TANKER AND HELO RESPONDED.
Jul 30, 8:59 PM MDTWILDFIREClancy, MTFIRE RUNNING AND SPOTTING TANKER AND HELO RESPONDED.
Jul 30, 9:03 PM MDTWILDFIREMontana City, MTCORRECTS PREVIOUS WILDFIRE REPORT FROM MONTANA CITY. LOCATION: HIGHWAY 282 BETWEEN MONTANA CITY AND CLANCY. PINE NEEDLES NEXT TO RESIDENCE IGNITED BY LIGHTNING.
Jul 30, 9:03 PM MDTWILDFIREMontana City, MTPINE NEEDLES NEXT TO RESIDENCE IGNITED BY LIGHTNING.
Jul 30, 9:10 PM MDTWILDFIREMontana City, MTLOCATION: SSE ASPECT BELOW STRAWBERRY FIRE IGNITED BY LIGHTNING IN A ROCKY PILE WITH DEAD TIMBER AND DUFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 11.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
3422 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WWUS85 KMSO 301113
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
513 AM MDT Tue Jul 30 2019

MTZ109-310300-
/O.NEW.KMSO.FW.W.0003.190730T1800Z-190731T0300Z/
Bitterroot-
513 AM MDT Tue Jul 30 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

* Affected area:
   Fire Zone 109 (Bitterroot).

* Impacts: Scattered lightning with a mix of wet and dry storms.
  Storms will mostly impact the southern half of the zone (West 
  Fork, Darby, and Sula districts). 

* Winds: Outflow winds up to 40 mph.  

&&

$$

MTZ110-111-310300-
/O.NEW.KMSO.FW.W.0003.190730T1800Z-190731T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
513 AM MDT Tue Jul 30 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

* Impacts: Scattered lightning with a mix of wet and dry storms. 

* Winds: Outflow winds up to 40 mph. 

&&

$$
1 follow-up statement
615 
WWUS85 KMSO 310235
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
835 PM MDT Tue Jul 30 2019

MTZ109-310345-
/O.EXP.KMSO.FW.W.0003.000000T0000Z-190731T0300Z/
Bitterroot-
835 PM MDT Tue Jul 30 2019

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* Affected area:
   Fire Zone 109 (Bitterroot).

Thunderstorms are weakening and moving out of the area. Some
lightning strikes are still possible, but they will be much less
than earlier.

&&

$$

MTZ110-111-310345-
/O.EXP.KMSO.FW.W.0003.000000T0000Z-190731T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
835 PM MDT Tue Jul 30 2019

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

Thunderstorms are weakening and moving out of the area. Some
lightning strikes are still possible, but they will be much less
than earlier.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 30, 4:03 AM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 30, 4:03 AM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
403 AM MDT Tue Jul 30 2019

.DISCUSSION...Radar is showing a few showers and isolated
thunderstorms across southwest Montana. This will pass through the
vicinity of Butte before sunrise.

Another round of scattered showers and thunderstorms will develop
once again across southwest Montana and Lemhi county this
afternoon. Some of these storms may develop as far north as the
central Bitterroot valley. Storms today will contain brief heavy
rain and gusty outflow winds. Showers and storms will diminish
after 9 pm.

Wednesday will be dry and warm with temps at or above 90.

The weather will become a little more active Thursday into Friday
as a low pressure trough moves into British Columbia. Southwest
flow will increase and introduce moisture into the region again.
Southwest and parts of west central Montana as well as Lemhi
county can expect scattered showers and storms each afternoon and
evening. There are indications a weak wave may develop across
north central Idaho and bring a few thunderstorms overnight
Thursday but condfidence is somewhat low at this time.

The other impact from this low will be an increase in wind Friday
and Saturday. Pressure gradients will increase along a cold front
that is expected to move through the region. Winds will increase
but the question is how strong will they be? Well a lot depends
on where the main upper low moves. There is some uncertainty but the
trend has been to for the main upper low to move further north
into central Alberta, Canada which would result in a little
weaker front. Stay tuned the next few days for update.

Sunday through early next week we expect a return to a moist
southwest flow resulting in scattered storms across southwest
Montana and Lemhi County, Idaho. The remainder of western Montana
and central Idaho will enjoy dry conditions with temperatures at
or slightly above 90 in the valleys. Lower valleys in central
Idaho can expect upper 90s to triple digit readings through mid
next week.

&&

.AVIATION...
Thunderstorms will impact KSMN and KBTM today after 2100Z.
Increased winds with gusts to 30 kt could accompany these storms.
Some convection could creep up to KMSO between 30/2100Z and
31/0200Z but most activity will remain to the south. Expect winds
to pick up and gust to 20 kt at KGPI after 30/1800Z. Winds will
calm at all terminals by 31/0400Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from noon today to 9 PM MDT this evening
     Bitterroot...Deerlodge/West Beaverhead...East Beaverhead.

ID...&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:43 AM MDTSpecial Weather StatementMSOPowell32 min
Jul 30, 3:43 PM MDTSpecial Weather StatementMSORavalli47 min
Jul 30, 3:57 PM MDTSevere Thunderstorm WarningMSORavalli33 min
Jul 30, 5:05 PM MDTSevere Thunderstorm WarningMSOSilver Bow25 min
Jul 30, 5:10 PM MDTSpecial Weather StatementMSORavalli35 min

Nearby

Red Flag Warnings in Montana, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.